North Carolina, 2022Rip Current in North Carolina, May 30, 2022
May 30, 2022 · NWS ILM · 1 event in 1 county or zone
Numerous rip currents with multiple rescues reported as a result of a weak easterly swell mixed with a southeast wind wave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous rip currents with multiple rescues reported as a result of a weak easterly swell mixed with a southeast wind wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 30, 8:10 AM EST, 50 minutes earlier.
Area forecast discussion, May 30, 8:10 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
910 AM EDT Mon May 30 2022
.SYNOPSIS...
Summer-like conditions to continue through mid week with only
isolated sea breeze convection possible each afternoon or
evening. Showers and thunderstorm coverage will increase late
this week as the high breaks down and a cold front approaches
the area.
&&
.UPDATE...
Expired the Dense Fog Advisory at 9 AM this morning. Still
seeing pockets of patchy fog, particularly in parts of Bladen
and Columbus Counties in southeast North Carolina. This should
continue over the next hour or so.
Elsewhere, no changes coming down the track in the mid-morning
forecast update.
&&
.NEAR TERM /THROUGH TONIGHT/...
Fog starting to develop across portions of the forecast area
this morning. Area of enhanced low level moisture along the NC
coast that spreads into Horry county in SC is thus far being
depicted rather well by some of the hi-res guidance. Latest obs
show this area well with 70 degree dewpoints hugging the NC
coast. Not expecting as much or as dense fog as last night, but
still think there remains some potential for fog in the predawn
hours. No plans for a SPS or DFA, but will continue to monitor
for conditions warranting such statements.
Gradually strengthening mid-level ridge overhead today and
tonight will slowly starting increasing the heat. Meanwhile,
surface high north and east of the local area maintains moist
low level southeast flow. Sea breeze moves well inland today and
may be able to tap into a pocket of elevated moisture rotating
around the southern side of the mid-level ridge. Best chance for
this would be across inland SC with both the sea breeze and a
weak Piedmont trough providing some convergence. Do not foresee
coverage beyond a handful of showers and perhaps a rumble of
thunder at most. The mid-level ridge and associated subsidence
will work against convection. Forecast soundings show a healthy
mid-level inversion across the area this afternoon, even over
inland SC. Do not play on carrying a mentionable pop, but do not
have zero pop either. Coverage at most around 10% for inland SC
and 5% or less elsewhere. Temperatures above climo today with
coastal areas by a few degrees and inland areas around 5 degrees
above. Low around 5 degrees above climo continue tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Above average warmth in store through mid week as high pressure
dominates on Tuesday and weakens on Wednesday. High temps
Tuesday in the low 90s increase a couple degrees for Wednesday.
Similarly low temps Tuesday night in the upper 60s increase to
near 70 on Wednesday night. Isolated sea breeze convection
possible Tuesday afternoon, mainly across NE SC, with minimal
pops at this time. Isolated afternoon convection again possible
Wednesday as high pressure weakens and a surface trough develops
inland, but have kept rain chances out of the forecast for now
given low confidence and minimal expected coverage.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday will be another unseasonably warm day as high temps
again reach into the mid 90s. Rain chances increase late
Thursday through Friday ahead of and along an approaching cold
front, with best chances forecasted for Friday afternoon and
evening. Still not seeing any strong signals for a decent
rainfall event, with ensemble means only around 0.5" QPF through
Saturday. High pressure attempts to build in behind the front
for next weekend, but remains centered to the north. Have
maintained low pops through the weekend to account for front
progression uncertainty and potential for moisture to linger
near the coast. Above normal temps Friday forecasted to become
near normal for next weekend.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Dense fog along the southeast NC coast and extreme northeast SC
coast will quickly dissipate this morning. May see IFR vis
linger through 1230Z at ILM but CRE and other sites with fog
should be out of the IFR category by 12Z.
Light and variable winds through mid to late morning will become
southeast once the sea breeze develops. Winds generally 5 to 8
kt once this happens, but could increase to around 10 kt just
as the boundary passes. Still potential for a shower or
thunderstorm along the sea breeze during the afternoon hours,
but low percentage for a terminal to be affected. Best chances
would be at FLO. Light and variable to calm winds return in the
evening and continue overnight. Fog likely an issue again after
midnight tonight, but hard to pin down a favored location at
this juncture.
Extended Outlook...Mainly VFR into early/mid next week.
Exception is patchy morning stratus/fog for several hrs each
day.
&&
.MARINE...
Through Tonight...High pressure north and east of the waters
will maintain east to southeast flow through tonight. Weak
gradient will result in speeds 10 kt or less. Slightly higher
speeds possible along the coast beginning around midday as the
sea breeze sets up, but still little more than 10 kt is
expected. Seas 2 ft or less made up of a weak southeast wind
wave and a weak easterly swell.
Tuesday through Friday...Benign marine conditions forecasted
through at least mid week as high pressure and light winds
dominate the coastal waters. High pressure overhead will keep
winds light and variable on Tuesday, with exception of onshore
winds near the coast with afternoon sea breeze. Winds turn
southwesterly on Wednesday as a surface trough develops inland,
and 10-15 kt SW winds continue through Friday with a slight
increase in speed for Thursday night. Seas around 2 ft Tuesday
through Wednesday night increase to 3 ft for Thursday and
Friday, with a few 4 footers possible Thursday night. Seas
continue to be dominated by wind wave/chop, with a weak 1 ft ESE
swell mixed in. Thunderstorms chances increase over coastal
waters late Friday as a cold front approaches.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...III
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...III/VAO
Hazardous weather outlook, May 30, 8:04 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
904 AM EDT Mon May 30 2022
AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-311315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
904 AM EDT Mon May 30 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IGB
Rip Current, Coastal New Hanover
- When
- May 30, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Carolina Beach Ocean Rescue reported 18 rip current related water rescues at Carolina Beach, NC.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020458.